Montana, 2005

Hail and Damaging Winds in Montana, June 23, 2005

June 23, 2005 · NWS BYZ · 7 events in 3 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 23, 2:28 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 23, 2:28 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
328 AM MDT THU JUN 23 2005

.SHORT TERM...VALID FOR TDY AND FRI...
MODELS CONSISTENT ON TURNING THE FLOW ZONAL THIS AFTERNOON. THE
PROCESS WILL ALLOW A COLD FRONT TO MOVE EAST THROUGH THE ENTIRE
ZONES THIS MORNING. FRONT CURRENTLY JUST WEST OF MILES CITY AND
DOWN TO SHERIDAN. FRONT PROGGED TO SWEEP THROUGH THE SOUTHEAST BY
7 AM MDT. COOLER TEMPERATURES AREA EXPECTED TODAY BEHIND THE
FRONT. SOME OF THE COOLING FROM THE FRONT WILL BE COUNTERACTED BY
HIGH SUN ANGLE AND DOWNSLOPE FLOW. HAVE BUMPED HIGHS A COUPLE OF
DEGREES FOR TODAY. SHOULD SEE READINGS STILL ABOVE 30 YEAR
AVERAGES DESPITE THE FRONT. THE COLD FRONT WILL LAY DOWN OVER
NORTHERN WYOMING THIS AFTERNOON. INSTABILITY WILL DEVELOP NORTH OF
THE BOUNDARY OVER SOUTH CENTRAL MONTANA WITH COOLER AIR AT 700MB
SPREADING IN FOR FRONTOGENESIS. A WEAK SHORTWAVE WAS PROGGED BY
THE MODELS TO SWING INTO THE MOUNTAINS THIS AFTERNOON AND PUSH
EAST THIS EVENING. SHORTWAVE EVIDENT IN UTAH ALREADY KICKING UP
CONVECTION. KEPT POPS IN THIS AFTERNOON AND TONIGHT. HODOGRAPHS
STRAIGHT LINE AND THE CAPE PRETTY THIN. WILL NOT MENTION SEVERE
WORDING. ZONAL FLOW PERSISTS OVER MONTANA FRIDAY. ANOTHER
SHORTWAVE KICKS ACROSS THE AREA. STRONGER INSTABILITY PRESENT ON
FRIDAY WITH CAPES 1500-2500J/KG OVER SOUTH CENTRAL MONTANA.
HODOGRAPH WERE STRAIGHT LINE AGAIN. COULD SEE ORGANIZED MULTI CELL
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SOME COULD BE SEVERE
WITH THESE PARAMETERS...BUT WILL HOLD OFF ON MENTIONING IN THE
ZONES AT THE MOMENT. TEMPERATURES SHOULD BE SIMILAR FRIDAY WITH
NOT MUCH AIRMASS EXCHANGE AT THE LOW LEVELS. HUMPHREY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED MODELS REMAIN IN GOOD AGREEMENT FOR THIS WEEKEND AND
INTO EARLY NEXT WEEK IN KEEPING BASICALLY A SOUTHWEST FLOW ALOFT
OVER THE FORECAST AREA. DID NOT MAKE MUCH IN THE WAY OF CHANGES
FROM PREVIOUS PACKAGE AS MODELS PRETTY MUCH UNCHANGED FROM LAST
NIGHT. NUMEROUS UPPER LEVEL DISTURBANCES WILL BE MOVING WITHIN
THIS FLOW ALOFT THROUGH EARLY NEXT WEEK. IN ADDITION...SEVERAL
SURFACE LOWS WILL MOVE ACROSS CENTRAL AND SOUTHERN MONTANA
SATURDAY THROUGH MONDAY NIGHT. WILL THEREFORE KEEP A CONTINUED
CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH WEDNESDAY.
ONLY MADE SOME MINOR TWEAKS TO TEMPERATURES BUT KEPT READINGS AT
OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. HOOLEY

&&

.AVIATION...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA THIS
AFTERNOON AND EARLY THIS EVENING. AS A RESULT...THUNDERSTORMS...MAINLY
HIGH BASED...ARE EXPECTED TO DEVELOP BY MID AFTERNOON AND CONTINUE
THROUGH THE EVENING. THE MAIN THREAT WILL AGAIN BE VERY GUSTY
WINDS TO AROUND 50KTS. SOME BRIEF HEAVY RAIN WILL ALSO BE
POSSIBLE. VFR CONDITIONS SHOULD PREVAIL EXCEPT IN AND AROUND
THUNDERSTORMS WHERE MVFR TO IFR CAN BE EXPECTED MAINLY DUE TO
BLOWING DUST. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 086 056/083 057/086 055/085 056/084 055/081 058/080
    2/T 30/B    22/T    22/T    33/T    22/T    22/T
LVM 082 045/081 048/085 045/081 048/079 048/080 050/081
    2/T 32/T    22/T    22/T    33/T    22/T    22/T
HDN 086 057/084 057/087 056/086 058/086 055/083 057/082
    2/T 30/B    22/T    22/T    33/T    22/T    22/T
MLS 085 057/083 058/088 061/089 057/088 058/085 059/083
    2/T 20/B    22/T    22/T    33/T    22/T    22/T
4BQ 087 057/082 057/086 059/087 058/088 057/085 058/082
    2/T 33/T    32/T    22/T    33/T    22/T    22/T
BHK 085 053/079 056/084 059/084 055/084 056/081 057/079
    2/T 20/B    22/T    22/T    33/T    22/T    22/T
SHR 086 053/083 053/087 053/087 051/086 051/083 053/082
    3/T 33/T    32/T    22/T    33/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 22, 7:37 PM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
837 PM MDT WED JUN 22 2005

MTZ028>042-056>058-063>068-WYZ098-099-240245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
837 PM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 10:57 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1157 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 N BRIDGER             45.32N 108.92W
06/22/2005  0.75 INCH        CARBON             MT   CO-OP OBSERVER

0612 PM     TSTM WND GST     MELSTONE                46.60N 107.87W
06/22/2005  65 MPH           MUSSELSHELL        MT   TRAINED SPOTTER

            POWERLINE DOWN AND CROPS DESTROYED

0905 PM     TSTM WND GST     LIVINGSTON              45.66N 110.56W
06/22/2005  67 MPH           PARK               MT   ASOS

0915 PM     TSTM WND GST     LIVINGSTON              45.66N 110.56W
06/22/2005  68 MPH           PARK               MT   MESONET

            WIND GUSTS OVER 60 MPH RECORDED FROM 850 PM UNTIL 935 PM
            MDT.

0917 PM     TSTM WND GST     2 NE LIVINGSTON         45.68N 110.53W
06/22/2005  80 MPH           PARK               MT   PUBLIC

0950 PM     TSTM WND GST     LIVINGSTON              45.66N 110.56W
06/22/2005  80 MPH           PARK               MT   LAW ENFORCEMENT

            LIVINGSTON LAW ENFORCEMENT REPORTED EXTENSIVE DAMAGE TO
            ROOFS...SEMI TRAILERS BLOWN OVER AND FIRES STARTED DUE TO
            THE STRONG WINDS. POWER IS OUT TO MUCH OF THE TOWN.

&&

TC

The radar

The Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Rosebud

When
June 23, 4:00 AM MST
Where
Rosebud County, 12 mi N of Lame Deer
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.650, -106.667

Shingles blown off roof

Hail, Stillwater

When
June 23, 1:25 PM MST
Where
Stillwater County, Park City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.767, -106.667

Hail, Stillwater

When
June 23, 1:35 PM MST
Where
Stillwater County, 4 mi W of Park City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.767, -106.667

Hail, Yellowstone

When
June 23, 2:00 PM MST
Where
Yellowstone County, 6 mi SE of Billings
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -108.917

Thunderstorm Wind, Rosebud

When
June 23, 4:00 PM MST
Where
Rosebud County, 10 mi S of Colstrip
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.633, -109.000

12 inch diameter tree branch downed...crops flattened

Thunderstorm Wind, Rosebud

When
June 23, 4:03 PM MST
Where
Rosebud County, 4 mi N of Lame Deer
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.733, -108.400

Car port with 18 inch anchors blown over and crops flattened

Thunderstorm Wind, Rosebud

When
June 23, 4:05 PM MST
Where
Rosebud County, 12 mi N of Lame Deer
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.733, -106.583

Shingles blown off roof

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452790, 5452791, 5452482, 5452483, 5452484, 5452542, 5452543.